Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 88, NWS Wichita, KS

June 3, 2005Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2005, 5:25 PM CDT for Sumner County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 5:25 PM CDT (22:25 UTC)
Expired
Jun 3, 2005, 6:15 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 032225
SVRICT
KSC191-032315-
/O.NEW.KICT.SV.W.0088.050603T2225Z-050603T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 615 PM CDT.

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
  ARGONIA TO 15 MILES SOUTH OF CALDWELL...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ARGONIA...CALDWELL...CONWAY SPRINGS...MAYFIELD...MILAN...SOUTH
  HAVEN...WELLINGTON...PERTH...RIVERDALE

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3746 9779 3701 9778 3701 9735 3746 9736

$$

DARMOFAL
1 follow-up statement
000 
WWUS53 KICT 032243
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT FRI JUN 3 2005

KSC191-032315-
/O.CON.KICT.SV.W.0088.000000T0000Z-050603T2315Z/
SUMNER KS-
543 PM CDT FRI JUN 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN SUMNER COUNTY
UNTIL 615 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS TO AROUND 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF ARGONIA TO CALDWELL...AND MOVING
NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR SOUTH HAVEN BY  550 PM CDT.
  NEAR CONWAY SPRINGS BY  555 PM CDT.
  NEAR WELLINGTON BY  605 PM CDT.

THE TOWNS OF MILAN...PERTH...MAYFIELD AND RIVERDALE ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3746 9779 3701 9778 3701 9735 3746 9736

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:40 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 3, 3:40 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI JUN 3 2005

.DISCUSSION...

THIS AFTN AND THIS EVE:
ELEVATED CONVECTION IS NOW STARTING TO MOVE BACK TO THE NORTHEAST OF
THE AREA INTO NERN KS AND BELIEVE THIS TREND WILL CONTINUE ACROSS
THE AREA AS MCV IN OK HELPS PUSH THIS AREA OF SHRA NORTHEAST OF THE
AREA. SO MAY SEE A LULL IN THE CONVECTION AS FIRST AREA MOVES NE
THIS AFTERNOON BEFORE CONVECTION IN OK BEGINS TO MOVE RAPIDLY NE
BACK INTO THE AREA. SOME RECOVERY NOTED SOUTHWEST OF ICT, AS SOME
CLEARING HAS OCCURRED AFTER INITIAL ROUND OF CONVECTION, WITH A NEW
LINE OF CONVECTION FIRING UP ACROSS CEN OK. WILL HAVE TO KEEP AN EYE
ON THIS AREA FOR POSSIBLE SEVERE THUNDERSTORMS AS LOW LEVEL SHEAR
PROFILE LOOKS FAVORABLE FOR ROTATING UPDRAFTS AS MCV MOVES ACROSS
THIS AREA. INSTABILITY FOR SEVERE THREAT WILL DEPEND ON AMOUNT OF
RECOVERY, BUT PROBABLY ENOUGH FOR SOME SMALL HAIL AND GUSTY WINDS.

AS THE MCV ROTATES NE INTO THE AREA, EXPECT OK CONVECTION TO MOVE NE
BACK INTO THE AREA.  WITH LOTS OF UPPER LEVEL DIFFLUENCE AHEAD OF
THE MCV, EXPECT ANOTHER WIDESPREAD AREA OF TSRA TO MOVE ACROSS
ALREADY SATURATED GROUND IN SERN/CEN KS.  HAVE ALREADY POSTED A
FLOOD WATCH WITH THIS IN MIND FOR CEN/SERN KS. DID NOT INCLUDE AREAS
SOUTHWEST OF ICT WHERE FLASH FLOOD GUIDANCE NUMBERS ARE HIGHER.

OVERNIGHT:
ISENTROPIC LIFT AND UPPER LEVEL DIFFLUENCE CONTINUES ACROSS THE AREA
OVERNIGHT, SO WILL CONTINUE WITH LKLY POPS FOR AREA DURING THE
OVERNIGHT HOURS WITH GREATEST CONVECTION THREAT EXPECTED BEFORE
09Z/SAT.  WILL ALSO MENTION HEAVY RAINFALL POTENTIAL AS PRECIP WATER
VALUES REMAIN HIGH.

SAT-SUN:
EXPECT OVERNIGHT SHRA/TSRA TO COME TO AN END EARLY SAT, BUT SURFACE
BOUNDARY WILL CONTINUE TO LURK ACROSS CEN KS DURING THE AFTERNOON
HOURS.  LOTS OF LOW LEVEL MOISTURE AND INSTABILITY STILL AVAILABLE
AHEAD OF THIS BOUNDARY MAINLY EAST OF THE TURNPIKE.  NOT MUCH IN THE
WAY OF UPPER LEVEL SUPPORT FOR WIDESPREAD CONVECTION, BUT STILL
COULD SEE SOME DIURNAL CONVECTION, SO WILL KEEP A LOW POP ACROSS THE
AREA FOR THIS THREAT.  INSTABILITY ALSO SUGGESTS THAT ANY STORM THAT
CAN GET GOING, COULD PRODUCE SOME SMALL HAIL, BUT 0-6KM SHEAR LOOKS
LIMITED FOR LARGE HAIL OR DAMAGING WINDS.

SHORTWAVE IN THE ROCKIES MOVES ACROSS THE AREA ON SUNDAY, WITH
DRYLINE/BOUNDARY PROGGED TO BE LOCATED ROUGHLY ALONG I-135 DURING
THE EARLY AFTERNOON HOURS. MODELS DIFFER ON PLACEMENT AND STRENGTH
OF THE EASTWARD PUSH TO THIS LINE DURING THE DAY ON SUNDAY,  BUT
WITH LOTS OF INSTABILITY AVAILABLE AGAIN FOR CONVECTION TO DEVELOP
IN THE EARLY AFTERNOON HOURS. SO WILL KEEP POPS IN AREAS GENERALLY
EAST OF ICT WITH UNCERTAINTY OF PLACEMENT.

MON:
MODELS FAIRLY SIMILAR IN SHORTWAVE MOVING NE OF THE AREA ON MON WITH
WEAK RIDGING EXPECT TO MOVE ACROSS THE AREA.  WOULD NOT BE SURPRISED
TO SEE POPS REMOVED DURING THIS TIME FRAME, BUT FOR LEFT LOW POPS IN
FOR NOW FOR CONSISTENCY SAKE.

TUE-THU:
SW FLOW CONTINUES ACROSS THE AREA FOR THIS TIME FRAME, AS IMPULSES
CONTINUE TO MOVE OUT OF THE SWRN US INTO THE CEN PLAINS. TRYING TO
PINPOINT BEST RAIN CHANCES DURING THIS TIME FRAME IS DIFFICULT, AT
BEST, AS MEDIUM RANGE MODELS DIFFER ON TIMING OF SHORTWAVES TO EJECT
INTO THE AREA.  MODELS DO SUGGEST THAT A QUASI STATIONARY FRONT WILL
BE IN THE AREA FOR CONVERGENCE, WITH MOISTURE ADVECTION FROM THE
SOUTH CONTINUING THROUGH THE PERIOD. SO WILL KEEP LOW POPS FOR THIS
TIME FRAME, BUT DO NOT BELIEVE THIS WILL BE A TOTAL WASH OUT, JUST
HARD TO PIN DOWN DRY PERIODS. WILL HAVE THE BEST CHANCES ALONG THE
BOUNDARY ON WED AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  85  63  88 /  70  40  30  20
HUTCHINSON      65  84  62  87 /  70  40  30  20
NEWTON          65  85  63  86 /  70  40  30  20
ELDORADO        65  86  64  87 /  70  40  40  20
WINFIELD-KWLD   65  87  64  88 /  70  40  40  20
RUSSELL         61  80  58  85 /  60  30  20  20
GREAT BEND      62  82  59  86 /  60  30  20  20
SALINA          65  83  62  85 /  60  50  30  20
MCPHERSON       65  84  62  86 /  70  40  30  20
COFFEYVILLE     68  88  66  87 /  70  40  50  30
CHANUTE         66  87  66  86 /  70  50  50  30
IOLA            66  87  66  85 /  70  50  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON UNTIL 9 AM CDT SATURDAY
FOR MOST OF CENTRAL KANSAS AND SOUTHEAST KANSAS.

&&

KETCHAM/
Hazardous weather outlook, Jun 3, 4:30 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI JUN 3 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
THIS AFTERNOON INTO THIS EVENING, AS A STRONG UPPER LEVEL
DISTURBANCE MOVES NORTHEASTWARD OVER THE AREA. A FEW OF THESE STORMS
MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

IN ADDITION TO THE SEVERE WEATHER THREAT, THE SLOW MOVEMENT OF THE
THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AND FLOODING. A FLOOD
WATCH HAS BEEN POSTED FOR CENTRAL AND SOUTHEAST KANSAS TONIGHT.
PLEASE SEE THE LATEST FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY ACROSS
CENTRAL AND SOUTHEASTERN KANSAS. SEVERE WEATHER IS POSSIBLE AS A
COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS THE AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN TUESDAY AND
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING IN SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. IN ADDITION, ANY FLOODING REPORTS
WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC/KETCHAM

In the hours before

Local storm report, Jun 3, 3:11 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLOOD            6 NW DURHAM             38.55N 97.31W
06/03/2005                   MARION             KS   EMERGENCY MNGR

            HAD TO PERFORM A WATER RESCUE. A CHILD AND GRANDMOTHER
            WERE RESCUED FROM THE HOOD OF THIER CAR.

&&

CWH
Special weather statement, Jun 3, 3:25 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI JUN 3 2005

KSZ096-100-032045-
LABETTE-NEOSHO-
325 PM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MCCUNE...OR 9 MILES EAST OF
PARSONS...AND MOVING NORTH AT 30 MPH.

HAIL UP TO 3/4 INCH DIAMETER AND 40 TO 50 MPH ARE LIKELY WITH THIS
THUNDERSTORM.

ES
Local storm report, Jun 3, 4:02 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      2 W WONSEVU             38.15N 96.81W
06/03/2005                   CHASE              KS   LAW ENFORCEMENT

            A WATER RESCUE IS ONGOING ACROSS SOUTHWEST CHASE COUNTY
            ALONG CEDAR CREEK. SOME BOYS CLIMBING TREES FELL INTO THE
            WATER.

0358 PM     FLASH FLOOD      MARION                  38.35N 97.02W
06/03/2005                   MARION             KS   LAW ENFORCEMENT

            SEVERAL ROADS UNDER WATER IN NORTHERN MARION COUNTY.

&&

TES
Local storm report, Jun 3, 4:22 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FLASH FLOOD      2 W WONSEVU             38.15N 96.81W
06/03/2005                   CHASE              KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTING AT LEAST ONE HOME SURROUNDED BY
            WATER.

&&

CDB
Special weather statement, Jun 3, 4:33 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT FRI JUN 3 2005

KSZ082-091-032230-
HARPER-KINGMAN-
433 PM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
MEDICINE LODGE TO DRIFTWOOD AND DRUMMOND OKLAHOMA...AND MOVING NORTH
AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, Jun 3, 5:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             ANTHONY                 37.15N 98.03W
06/03/2005  0.88 INCH        HARPER             KS   LAW ENFORCEMENT

            NICKLE HAIL IN ANTHONY. ALSO REPORTED 40 MPH WINDS

&&

CDB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:56 AM CDTSevere Thunderstorm WarningICTElk, Greenwood61 min
Jun 3, 1:19 PM CDTFlash Flood WarningICTChautauqua3 hr
Jun 3, 3:51 PM CDTFlash Flood WarningICTChase, Marion6 hr
Jun 3, 4:57 PM CDTSevere Thunderstorm WarningICTHarper48 min
Jun 3, 6:04 PM CDTSevere Thunderstorm WarningICTSumner26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.